Tardive Dyskinesia
Home » Understanding Autism » Tardive Dyskinesia facebook

Written by Stephen M. Edelson, Ph.D.

Tardive dyskinesia is a syndrome involving dysfunctional, involuntary movements associated with long-term, chronic use of neuroleptic medications, such as Haldol, Prolixin, and Thorazine. These drugs lead to an apparent general calming or sedative effect on the individual and are considered major tranquilizers.

Tardive dyskinesia may appear anywhere from three months to several years after initial use of these medications, and withdrawal from neuroleptics often exacerbates the symptoms.

Common tardive dyskinesia movements include, but are not limited to: facial tics, grimacing, eye blinking, lip smacking, tongue thrusting, moving one's head back or to the side, foot tapping, ankle movements, shuffled gait, and head nodding. Tardive dyskinesia may lead to very serious problems, such as respiratory interference, inability to eat, oral ulcerations, and difficulty standing/walking.

Tardive dyskinesia movements may be confused with stereotypy because of the repetitive nature of both behaviors. Stereotypy refers to ritualistic, often complex behaviors, such as body and head rocking, hand-flapping, and complex hand movement patterns. Stereotypy appears to be under voluntary control. In contrast, tardive dyskinesia movements are less complex, less ritualistic, and are not volitional.

Other psychoactive drugs, such as clozaril/clozapine, have similar effects on behavior but do not produce tardive dyskinesia as neuroleptics do. If neuroleptic drugs have been used, or are being used, there is substantial evidence (at least seven studies) which show that tardive dyskinesia can be avoided and/or treated, through the use of certain nutrients, especially vitamin E. One professional suggests the following to prevent or treat tardive dyskinesia:

Vitamin E, 400-800 units/day
Vitamin B6, 100-200 mg./day
Vitamin C, 1000 mg./day
Vitamin B3, 100-200 mg./day (niacinamide)
Multiple mineral tablet containing about 3-5 mg. of manganese

Due to the serious side effects of neuroleptics and given that not everyone responds positively to the drugs, it is best to address behavioral problems with behavior management strategies. The majority of behavioral problems are environmentally caused. Treatment of behavioral problems with neuroleptics may cause additional social and physiological problems; therefore, they should be carefully considered before being utilized.

Special thanks to Julie Genz for her comments on an earlier draft.